Virginia, 2004

Hail and Damaging Winds in Virginia, May 23, 2004

May 23, 2004 · NWS LWX · 5 events in 5 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 1:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 1:10 PM EST, 1 hour 20 minutes before
FXUS61 KLWX DDHHMM
AFDLWX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EDT SUN MAY 23 2004

SHORT TERM...TNGT/MON
FNTL BNDRY CONTINUES TO THE N OF THE CWA WI THE BERMUDA HIGH KEEPING
THE REGION IN W TO SSW FLOW. TEMPS WL CONTINUE TO RUN ABOUT 10 DEG
ABV NORMAL WITH DEW POINT IN THE MID 60S. THIS WILL ALSO CONTINUE TO
GIVE US WDLY SCT TO SCT CNVCTN IN THE AFTERNOON/EVENINGS. WITH THE
CHC OF SOME ISOLD SVR POTENTIAL. MODELS CONT TO FCST WEAK S/WVS
MOVING ACRS THE NERN CONUS. EACH OF THESE WAVES PRODUCING A WK TROF
AXIS WHICH CUD PROVIDE A BETTER FOCUS MECHANISM FOR TSRA ACTIVITY.
SO WILL ADJUST POPS AND TEMPS UP SLIGHTLY...BUT OVERALL NO MAJOR
CHANGES. ND

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY):
OBSERVATIONS: PAST 5 DAY NORTHERN HEMISPHERIC 500MB HEIGHT
ANOMALIES SHOW A BLOCKING PATTERN OVER THE PACIFIC WITH A RIDGE
DOMINATING THE GULF OF ALASKA. WATER VAPOR SHOWS A VIGOROUS WAVE
DROPPING DOWN THE ROCKIES...WHILE THE LEAD WAVE EJECTS OVER THE
MIDWEST. 12Z SURFACE ANALYSIS PLACES A STATIONARY BOUNDARY ACROSS
THE LOWER GREAT LAKES REGION WITH A LEE TROUGH DOWN THE APPALACHIANS.

MODELS: GENERAL AGREEMENT AMONG MODELS SHOWING PERIODIC WAVES
RIDING NORTHEAST FROM THE SOUTHWEST CONUS...WHICH SHOULD BUCKLE THE
BOUNDARY SOUTH AND NORTH FROM TIME TO TIME. GFS IS SLOWER THAN
HPC/EUROPEAN WITH THE SOUTHWARD PROGRESSION OF THE BOUNDARY DURING
THE WEEKEND...WHICH AFFECTS POPS/TEMPERATURE FORECAST.

ENSEMBLE DATA: 00Z GFS 500MB HEIGHT ENSEMBLES SHOW THE LEAD WAVE
TRAVERSING THE EASTERN GREAT LAKES MONDAY...WHILE THE SECOND MORE
VIGOROUS WAVE TRAVELS ACROSS THE GREAT LAKES DURING THE
MIDWEEK...DEEPENING THE MIDLEVEL TROUGH ACROSS SOUTH-CENTRAL CANADA.
SLIGHT RIDGING (BUT 500MB MEAN FLOW) IS SHOWN FOR THE WEEKEND.

00Z GFS ENSEMBLES MOS HIGHLIGHT PRECIPITATION CHANCES DURING
WEDNESDAY AND THE WEEKEND...WHILE HIGH TEMPERATURES SLIDE FROM NEAR
90 TO 80 (POSSIBLY AFFECTED BY INCREASED PRECIPITATION CHANCES AND
INCREASING CLIMO WEIGHTING).

FORECAST RATIONALE: OVERALL PATTERN IS SHOWING SIGNS OF BECOMING
ACTIVE ACROSS THE REGION. MIDLEVEL MEAN FLOW DIGS ACROSS THE
SOUTHERN ROCKIES AND THEN EXTENDS NORTHEAST INTO THE MID ATLANTIC
REGION. DETERMINING TIMING AND STRENGTH OF WAVES IS TOUGH AT THIS
POINT...AND DECIDED NOT TO ALTER THE FORECAST TOO MUCH BECAUSE OF
THIS.

ROGOWSKI

&&

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 23, 8:40 AM EST, 5 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 AM EDT SUN MAY 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
940 AM EDT SUN MAY 23 2004

.DAY ONE...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. A FEW OF
THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND

In the hours before

Special weather statement, May 23, 12:47 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
147 PM EDT SUN MAY 23 2004

WVZ050-231830-
HAMPSHIRE WV-
147 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM OVER SOUTHWEST HAMPSHIRE COUNTY...

AT 1:45 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF PURGITSVILLE...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM
IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WINDS GUSTING TO 35
MPH...SMALL HAIL...AND DANGEROUS LIGHTNING. RESIDENTS IN CENTRAL AND
EASTERN HAMPSHIRE COUNTY SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER
AS THIS STORM APPROACHES. A WARNING MAY BECOME NECESSARY WITH THIS
STORM.

ROGOWSKI

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
May 23, 2:30 PM EST
Where
Shenandoah County, 5 mi SW of Edinburg
Measured
53 kt (61 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -78.633

Trees down across the southern end of the county.

Thunderstorm Wind, Page

When
May 23, 3:09 PM EST
Where
Page County, Luray
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -78.467

Tree down on power lines and cables.

Thunderstorm Wind, Rappahannock

When
May 23, 3:41 PM EST
Where
Rappahannock County, 5 mi SE of Sperryville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -78.183

Tree down.

Hail, Culpeper

When
May 23, 4:12 PM EST
Where
Culpeper County, 3 mi SE of Culpeper
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -77.967

Penny size hail reported by Law Enforcement Officer.

Hail, Orange

When
May 23, 4:52 PM EST
Where
Orange County, 2 mi E of Locustgrove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.300, -77.783

Penny size hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396354, 5396351, 5396353, 5396352, 5396350.